Dogs tend to have a sweet tooth and chocolate toxicity is a common thing we see each week in our vet practice. It’s also toxic in cats but it’s rare for cats to eat chocolate.
If you think your dog has eaten chocolate you should contact your vet immediately.
If you’re worried that your dog has eaten chocolate try and guess how much is missing in grams and look at the packet to determine what percentage cocoa the chocolate is. These are questions the vet will ask and will really help determine what treatment is necessary.
As well as the type of chocolate there are three other important factors to consider. These are:
- When the chocolate was eaten?
- How much your dog has eaten?
- What size your dog is? For example, 20g milk chocolate to a Great Dane may not be toxic but the same amount to a 2kg chihuahua could be toxic.
Based on their weight, the amount of chocolate eaten and the type of chocolate we will be able to advise you whether or not intervention is needed.
What Makes Chocolate Toxic in Dogs and what are the symptoms?
There are two toxic ingredients in chocolate, these are theobromine and caffeine. Theobromine is the main toxin and can cause a range of signs based on the level of toxicity. If there is a mild toxicity your dog may display agitation or hyperexcitability and may vomit, drool or have diarrhoea. With higher levels of toxicity your dog may get an elevated heart rate and develop cardiac arrythmias. With a very high dose a dog may start twitching and even have seizures. A high dose or a moderate dose in a dog with a heart condition can be lethal.
The amount of theobromine present varies depending on the percentage cocoa in the chocolate. The stronger the chocolate, the more toxic it is, with dark chocolate and cocoa powder being the most dangerous.
White chocolate has a very small amount of theobromine in it and so is very unlikely to cause toxicity. However due to the amount of fat and sugar in it your vet may still recommended treatment in order to try and prevent your dog developing pancreatitis.
How Do We Help You Dog?
The usual intervention is to make your dog vomit using a drug called apomorphoine. This is an injection given under the skin and usually causes vomiting within a few minutes of administration.
Sometimes if they do not bring up the chocolate or are already showing signs of toxicity we need to give them activated charcoal to try as stop further absorption of the chocolate and put them on intravenous fluid therapy to try and flush the toxin out of their system. Occasionally we may also need to use a drug called a beta blocker to try and decrease the heart rate if it is getting dangerously high.
Most dogs respond well to treatment and make a full recovery. The most important thing is to contact your vet as soon as you can. The sooner we intervene the better the prognosis for your pet.